Make an appointment:
(i.e. Dermatologists)
Choose a Specialty
No Results

Does blood pressure drop upon standing suddenly?

Is it true that standng quickly can make your blood pressure drop suddenly? I know that I have low blood pressure, but I recently started (I'm 22) getting this problem where I almost black out when I stand up from a sitting position, and I've never heard of this. A friend said it was a blood pressure issue. If so, is it dangerous?
Yes, a decrease in blood pressure when standing from a seated position or sitting up from a lying postion is a common problem known as postural hypotension, a common side effect of which is syncope, or 'blacking out' as you describe above. So why does this happen? Normally, when you stand up after being seated for a while, the pull of gravity causes about 15-25% of the blood in your body to pool in your lower extremities. This pooled blood does not return to the heart, therefore amount of blood your heart pumps out decreases and your blood pressure drops. This decrease in blood pressure is normally transient and goes unnoticed because the body quickly responds by increasing tone in the vasculature to augment blood pressure through direct arterial constriction as well as increased venous return to the heart (this is a reflex known as the carotid body reflex). However, sometimes this reflexive increase in blood pressure fails and the blood pressure stays low for a prolonged period of time resulting in (among other things) decreased perfusion to the brain and an accompanying feeling of lightheadedness or blacking out. So what causes the reflex to fail? The main causes are dysfuction of the nervous systems itself or a decrease in the amount of circulating volume in the veins and arteries. Nervous system dysfunction normally occurs in older patients or patients with other nervous system diseases, however some medications can also disrupt the appropriate neural reflex to augment blood pressure upon standing, most notably tricyclic anti-depressants and blood pressure lower medications such as beta blockers. The other main reason mentioned above (ie a decrease in circulating volume) is commonly due to dehydration and may be ameliorated with increased fluid intake. This is commonly seen with patients who experience these feeling of lightheadedness or blacking out upon standing in the context of GI illness (volume loss through vomiting or diarrhea) or after a great deal of sweating during exercise or fevers. try to increase your fluid intake and see if that helps with your symptoms. if not, you should go to see your doctor for further evaluation. hope this helps!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Nearby Doctors

  • Dr. Ron Marek
    Dr. Ron Marek DO
    Primary Care Doctor
    Avg Rec:
    1901 N. Maize Road
    Wichita, KS 67212
  • Dr. Samrah Mansoor
    Dr. Samrah Mansoor MD
    Primary Care Doctor
    Avg Rec:
    9415 E Harry St
    Wichita, KS 67207

Other Doctors

  • Dr. Ramin Samadi
    Dr. Ramin Samadi MD
    Primary Care Doctor
    Avg Rec:
    5900 Overton Ridge Blvd
    Fort Worth, TX 76132
  • Dr. Gladys Martinez
    Dr. Gladys Martinez DO
    Primary Care Doctor
    Avg Rec:
    1001 NW 13th Street
    Boca Raton, FL 33486
  • Dr. Julie Norley
    Dr. Julie Norley DO
    Primary Care Doctor
    Avg Rec:
    7534 E 2nd Street
    Scottsdale, AZ 85251